FDA Orders Stronger Cancer Warnings for Enbrel, Humira, Remicade

by Brandee · 2 comments

Courtesy of the Associated Press

The Food and Drug Administration has ordered Enbrel, Humira, Remicade and other drugs known as TNF blockers to carry stronger warnings about the risks of cancer in children who take the drugs for treating juvenile rheumatoid arthritis, Crohn’s disease, and other inflammatory diseases.

TNF blockers are drugs that work to neutralize a specific protein in the body that, when produced in high amounts due to chronic inflammatory diseases, can damage bones, tissue, and cartilage. However, a recent FDA investigation into the drugs found the drugs also resulted in an increased risk of cancer in children and adolescents.

The cancers appeared, on average, 30 months after treatment with the drugs and about half of the cancers were lymphomas of cells in the immune system. In some cases, the cancers caused by taking TNF blockers were fatal, the FDA cautioned.

The FDA is requiring the makers of TNF blockers to include stronger warning labels on the drugs’ packaging to alert consumers and physicians of the increased cancer risks.

Brand Name Drugs Must Warn of Cancer Risks

The popular brand name drugs covered by the FDA warning today and their generic equivalents are:

Remicade (infliximab)

Enbrel (etancercept)

Humira (adalimumab)

Cimzia (certolizumab pegol)

Simponi (golimumab)

Psoriasis Risks Also Addressed

In addition to the stronger warnings about cancer risks from taking TNF blockers, the FDA also is requiring makers of the drugs to update the prescribing information to include reports of developing the skin disease psoriasis associated with the use of the drugs.

TNF blockers have been promoted as safe and effective treatments for rheumatoid arthritis, Crohn’s disease, and other inflammatory diseases, which affect millions of Americans. The prescription drugs are injected either weekly or several times a month to reduce symptoms of inflammatory diseases.

{ 2 comments }

avatar Karin Scheidler August 4, 2009 at 3:42 PM

I was a clinical trial experience for the University of Pennsylvania , and was given the drug Remicade aka Infliximab during my early adolesence , at the age of 17 and was made to have injections for several months. I was made to have emergency surgery when I was 19 years old , after treatment of Remicade had stopped , about a month passed by and my symptoms had returned and were worse then before , leaving me to suffer through a illiostomy surgery , 5 months in hospital 2 surgerys in between for infections and a months stay in a nursing home until I was able to have my reversal sergery , leaving me at a whopping 100 lbs on a good day , and no way to gain weight amazing what 18 inches of your illium being taken out will do to someone and 1 third of my colon, I can not gain weight , I am not healthy and I can not work , please someone help me as to know how and what to do If I do infact have any of the cancers menthioned in this artical . As I was under the age of 18 and I do not feel that I should have been given a drug that can knowingly cause so much dammage to someone , exspecially when I was already being treated for this medication with other drugs PROVEN to help my disease , even though there is no cure yet , I don’t feel that being of no control of things , that someone would have to deal with the circumstances of possible death , at the trust and skill of your “DR” ever! . …

avatar Brandee August 4, 2009 at 6:14 PM

Hi, Karen.

First, I want you to know that just because you were on Remicade, does not mean that you have, or will have cancer in the future. The best thing for you to do is to make an appointment with your gastrointeroligist and ask him to explain the possible effects of Remicade on the human body. Also, ask your doctor what steps you need to take to investigate what the effects, if any, Remicade has had on you.

On the plus side, from what I have read, most reported cases of cancer for Remicade patients are from the group that was on the treatments for 3 years or more and/or were given high doses of Remicade. From what I’ve read in your post, you are well under three years.

Also, keep in mind that you should be careful about what you read on the web. There is a lot of good information out there, but there is much more that is inaccurate, bogus and just plain damaging. You must use caution and good sense when reading medical articles and make sure they are from a reputable medical or foundation site.

Remember, stay calm and speak with your doctor as soon as you can. We can never go back and change the past, but we can make better choices in our future.

Comments on this entry are closed.

Previous post:

Next post: